Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Morristown, TN

June 22, 2015Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 22, 2015, 5:14 PM EDT for Cocke County, Sevier County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2015, 5:14 PM EDT (21:14 UTC)
Expired
Jun 22, 2015, 7:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WGUS54 KMRX 222114
FFWMRX
TNC029-155-222315-
/O.NEW.KMRX.FF.W.0005.150622T2114Z-150622T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SEVIER COUNTY IN EAST TENNESSEE...
  SOUTHWESTERN COCKE COUNTY IN EAST TENNESSEE...

* UNTIL 715 PM EDT

* AT 511 PM EDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING 
  ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PITTMAN CENTER...COSBY...WATERVILLE AND GREAT SMOKY MOUNTAINS N.P..

FLOOD WATERS ARE MOVING DOWN PIGEON RIVER NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3572 8346 3585 8318 3577 8311 3577 8316
      3573 8320 3573 8324 3572 8326 3571 8325
      3569 8326 3566 8329 3565 8331 3566 8334
      3563 8338 3563 8339

$$

DGS
2 follow-up statements
779 
WGUS74 KMRX 222137
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT MON JUN 22 2015

TNC029-155-222315-
/O.CON.KMRX.FF.W.0005.000000T0000Z-150622T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEVIER TN-COCKE TN-
537 PM EDT MON JUN 22 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
SOUTHEASTERN SEVIER AND SOUTHWESTERN COCKE COUNTIES...

AT 531 PM EDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING IN THE 
RAMSEY CASCADES AREA ON THE MIDDLE PRONG OF THE LITTLE PIGEON RIVER. 
FLOODING WAS ALSO OBSERVED IN THE COSBY CAMPGROUND AREA ON COSBY 
CREEK WHERE ROADS HAVE BEEN WASHED OUT.
 
FLASH FLOODING IS ALREADY OCCURRING. HIGH WATER CAN BE EXPECTED IN 
AREAS DOWNSTREAM OF THESE LOCATIONS THROUGH 7 PM...INCLUDING THE 
GREENBRIAR CAMPGROUND...PITTMAN CENTER...HIGHWAY 32 NEAR COSBY...AS 
WELL AS NEARBY CREEKS AND STREAMS IN GREAT SMOKY MOUNTAINS N.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3572 8346 3585 8318 3577 8311 3577 8316
      3573 8320 3573 8324 3572 8326 3571 8325
      3569 8326 3566 8329 3565 8331 3566 8334
      3563 8338 3563 8339

$$

DGS
372 
WGUS74 KMRX 222306
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT MON JUN 22 2015

TNC029-155-222315-
/O.EXP.KMRX.FF.W.0005.000000T0000Z-150622T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEVIER TN-COCKE TN-
706 PM EDT MON JUN 22 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SEVIER AND SOUTHWESTERN
COCKE COUNTIES WILL EXPIRE AT 715 PM EDT...

NATIONAL PARK RANGERS HAVE REPORTED THAT FLOOD WATERS HAVE 
RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR 
PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3572 8346 3585 8318 3577 8311 3577 8316
      3573 8320 3573 8324 3572 8326 3571 8325
      3569 8326 3566 8329 3565 8331 3566 8334
      3563 8338 3563 8339

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:07 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 3:07 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 22 2015

.SHORT TERM (TODAY AND TOMORROW)...HOT WEATHER WILL BE THE WEATHER
STORY AFFECTING MOST PEOPLE IN THE SHORT TERM. OF OTHER CONCERN
WILL BE STORMS THAT ARE ABLE TO FORM THIS AFTERNOON. GENERALLY HAVE
CAPE VALUES OF 2000 TO 3000 ACROSS PARTS OF THE AREA THAT ARE ABLE
TO WARM UP THE MOST TODAY. SHEAR IS VERY MINIMAL THOUGH, WHICH
WOULD LEAD TO CONCERNS ABOUT STORMS FORMING QUICKLY, PRODUCING SOME
HAIL, AND THEN QUICKLY COLLAPSING CAUSING WIND GUSTS AND WIND
DAMAGE IN ISOLATED SPOTS. OVERNIGHT, WE COULD SEE SOME MORE FOG
DEVELOPMENT, MOSTLY IN THE VALLEYS AND ANY AREAS THAT GET DECENT
RAINFALL FROM STORMS THIS AFTERNOON/EVENING.

TOMORROW WE WILL SEE ANOTHER HOT DAY AHEAD OF AN ADVANCING COLD
FRONT. TEMPS ARE AGAIN EXPECTED TO REACH INTO THE 90'S ACROSS MUCH
OF THE AREA. IN ADDITION, EXPECT STORMS TO FROM ALONG AND AHEAD OF
THE COLD FRONT. RIGHT, THINK THAT THE NORTHERN PARTS OF THE CWA
LOOK TO HAVE THE BEST CHANCE FOR SEVERE WEATHER, BUT CAN'T RULE OUT STORMS
ANYWHERE IN THE CWA. AGAIN, BELIEVE THAT WIND DAMAGE WILL BE THE
MAIN THREAT WITH STORMS THAT FORM ALONG AND NEAR THE FRONTAL
BOUNDARY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...ANY TUESDAY AFTERNOON
CONVECTION WILL BE ONGOING INTO EARLY TUESDAY EVENING...ROUGHLY
ALONG AND NORTH OF I-40 WITH THE EXCEPTION OF THE HIGHER TERRAIN IN
E TN AND SW NC. OTHERWISE RAIN CHANCES LOOK SLIM UNTIL WEDNESDAY
AFTERNOON. A WEAK BOUNDARY WILL SINK SOUTHWARD COUPLED WITH A
WEAKNESS IN THE NORTHEASTERN FRINGE OF THE UPPER HIGH. THERE WILL BE
ABUNDANT CAPE AND MOISTURE TO GET A FEW STORMS PUMPED UP IN THE
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS...PERHAPS DAMAGING. WILL HIGHLIGHT THIS THREAT IN THE HWO.

BY THURSDAY CONFIDENCE IN THE FORECAST AND RAIN CHANCES REALLY
DWINDLE. OPERATIONAL MODELS HINT AT DECENT THUNDERSTORM CHANCES
HOWEVER ENSEMBLES DO NOT PICK UP ON MUCH HAPPENING. THANKFULLY BY
FRIDAY INTO SATURDAY CONFIDENCE RISES AS A PRETTY WELL DEFINED COLD
FRONT OOZES INTO THE REGION. THIS SHOULD NOT ONLY HELP IN LOWERING
TEMPERATURES BUT ALSO BRINGING MUCH NEEDED RAINFALL TO THE AREA.

DAYTIME TEMPERATURES AND HEAT INDICES WILL REMAIN RATHER WARM AND
ABOVE NORMAL FOR THIS TIME OF YEAR. SOME RELIEF WILL COME LATER IN
THE WEEK WHEN RAIN CHANCES INCREASE ALONG WITH CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  97  74  95 /  20  10  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  95  73  93 /  10  10  20  30
OAK RIDGE, TN                       73  96  73  93 /  10  10  20  30
TRI CITIES AIRPORT, TN              67  92  69  90 /  20  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

ABM/AC
Hazardous weather outlook, Jun 22, 3:22 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT MON JUN 22 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS UP TO 1 INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AND WEDNESDAY AFTERNOON AND EVENING AHEAD OF AN ADVANCING COLD
FRONT. STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE THE BIGGEST THREAT WITH THESE STORMS.

TEMPERATURES WILL SLOWLY CLIMB THROUGH THE BEGINNING OF THE WORK
WEEK...AND HEAT INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 22, 12:48 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
06/21/2015                   WISE               VA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0530 PM     HAIL             JASPER                  36.77N 82.82W
06/21/2015  E0.50 INCH       LEE                VA   TRAINED SPOTTER

0540 PM     HAIL             4 WSW TAZEWELL          36.44N 83.64W
06/21/2015  E0.75 INCH       CLAIBORNE          TN   BROADCAST MEDIA

0605 PM     HAIL             3 W GATE CITY           36.64N 82.64W
06/21/2015  M1.00 INCH       SCOTT              VA   TRAINED SPOTTER

0740 PM     TSTM WND DMG     MASCOT                  36.07N 83.77W
06/21/2015                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES DOWN OVER NORTHERN PART OF COUNTY

0740 PM     TSTM WND DMG     PAULETTE                36.19N 83.89W
06/21/2015                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS UNION CO...ESPECIALLY AROUND
            THE PAULETTE AREA

0842 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2015                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS GRAINGER COUNTY

&&
Special weather statement, Jun 22, 2:54 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUN 22 2015

TNZ014-015-037-221945-
CLAIBORNE TN-UNION TN-HANCOCK TN-
254 PM EDT MON JUN 22 2015

SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...UNION...AND HANCOCK
COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HARROGATE
TO NEAR TAZEWELL TO 8 MILES WEST OF NEW TAZEWELL...AND MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...LONE MOUNTAIN...SPRINGDALE...
POWELL RIVER PRESERVE...ARTHUR...EVANSTON...HOWARD QUARTER AND
SANDLICK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3648 8324 3641 8340 3642 8342 3641 8342
      3642 8343 3639 8345 3637 8358 3637 8359
      3636 8359 3633 8376 3649 8388 3659 8358
      3659 8344
TIME...MOT...LOC 1853Z 320DEG 8KT 3655 8348 3652 8360 3643 8376
Local storm report, Jun 22, 3:30 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
06/22/2015                   CLAIBORNE          TN   EMERGENCY MNGR

            FEW TREES AND POWER LINES DOWN.

&&
Special weather statement, Jun 22, 3:32 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUN 22 2015

TNZ015-016-222015-
HAWKINS TN-HANCOCK TN-
332 PM EDT MON JUN 22 2015

SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND HANCOCK COUNTIES UNTIL
415 PM EDT...

AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...TREADWAY AND KLONDIKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3645 8332 3659 8317 3648 8299 3636 8319
TIME...MOT...LOC 1932Z 311DEG 17KT 3648 8318

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:54 PM EDTSpecial Weather StatementMRXClaiborne51 min
Jun 22, 3:32 PM EDTSpecial Weather StatementMRXHancock43 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.